From Eureka, California, USA:
My five year old daughter was diagnosed with type 1 seven months ago. She uses seven units of Lantus and between two and five units of Humalog a day. In the last few months, her Lantus seems to lose effectiveness after 15 to 25 days. Her blood sugars will gradually increase to over 350 mg/dl [19.4 mmol/L]. I compensate with the Humalog, but when it wears off her blood sugars immediately increase. If I start a new vial of Lantus, her blood sugars return to a normal range. I store the opened vial of Lantus in a cabinet away from sunlight and there are no particles or cloudiness in the vial. Her endocrinologist called Sanofi Aventis and they said they have not heard of this problem. I was wondering if other patients have seen the same problems.
There was a letter in Diabetes Care last year by Dr. Martin Grajower reporting that his patients had higher blood sugars the fourth week of using a Lantus bottle. I have not had this problem with my patients, but I encourage them to keep the bottle in the refrigerator and not store it at room temperature. I would suggest that you do this. if you feel a bottle is spoiled, I would start a new one and not continue covering with extra Humalog until the end of the month.
Additional comments from Jane Seley, diabetes nurse specialist:Why don't you switch to the Lantus pen? Each insulin cartridge holds 300 units instead of 1000 units so the insulin will be used up a lot sooner.
Additional comments from Dr. David Schwartz:This is not a problem that I have recognized, yet.
Original posting 3 Aug 2005
Posted to Insulin Analogs
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.